Multiple visceral aneurysms are uncommon and usually result from connective tissue diseases, systemic arteritis, or mycotic lesions. An association between multiple visceral aneurysms and excessive oral amphetamine use has not been reported.Methods:
The clinical features of 2 patients at the University of Michigan Medical Center for treatment of multiple visceral aneurysms and amphetamine use were reviewed.Results:
The patients had histories of excessive oral amphetamine use that ranged from 50 mg daily for 22 years to 200 mg daily for 2 years. No evidence was seen of systemic arteritis, connective tissue disorder, or an infectious process that may have caused the aneurysms. The arteriograms documented multiple splanchnic and renal artery aneurysms that involved both the large and the small arteries. The aneurysms of 1 patient were managed conservatively, and the patient has not had any clinical sequelae of the aneurysms during 14 years of follow-up. The second patient had hematobilia from a ruptured hepatic artery aneurysm that was treated with transcatheter embolic occlusion of the bleeding vessel. The patient had no recurrent gastrointestinal problems and continued to use amphetamines until his death from a cerebrovascular accident 6 years later.Conclusion:
A possible association between excessive oral amphetamine use and multiple visceral aneurysms is reported for 2 patients in whom other risk factors were absent. The potential for chronic oral amphetamine use to cause multiple visceral aneurysms is an illdefined but not unexpected complication of this substance that is known to contribute to arterial hypertension and to produce a form of necrotizing arteritis.